Tornadoes · United States · Oklahoma · 2022

Unrated tornado, Erick, Oklahoma, December 13, 2022

This Unrated tornado ran 0.2 miles across Beckham County on December 13, 2022, touching down at 12:13 AM CST and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
December 13, 2022
Touchdown
12:13 AM CST (06:13 UTC)
Path length
0.2 miles (0.3 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Beckham County
Touchdown point
35.158, -99.910
Lift-off point
35.158, -99.910
Record number
2212130013-01

What the Weather Service recorded

Storms moved through Oklahoma late in the evening of December 12th and into the early morning hours of the 13th, producing isolated severe weather including a few tornadoes.

Storm chasers observed a brief QLCS tornado approaching State Highway 30 to the south-southwest of Erick. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Dec 12, 11:20 PM CST, 53 minutes earlier.

Area forecast discussion, Dec 12, 11:20 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1120 PM CST Mon Dec 12 2022

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 139 PM CST Mon Dec 12 2022

Main impact in the short term will be the potential for strong to
severe storms overnight into early tomorrow morning. Overall
thinking remains very much in line with the mid shift (see previous
AFD for an excellent analysis of the main threat areas).

Broadly speaking we've got the ingredients in place for a severe
favorable environment. As can be seen from the fog and stratus,
we've got an abundance of low (as well as mid) level moisture in
place. An deep low will be approaching Colorado this evening,
providing upper level support as well as strong upper level flow.
Low level jet will get going tonight providing decent low level
flow. And a Pacific front will move into western Oklahoma providing
the focal point for storm initiation. The one complicating factor
will be the potential for near surface stability (keeping storms
elevated).

Storms will initiate along the western Oklahoma / eastern panhandle
border ahead of the approaching front between 10pm and midnight.
While there's still some disagreement in surface based CIN among
models, the higher res models tend to show an area of reduced CIN,
suggesting these initial (discrete) storms will be surface based.
Primary threat is expected to be damaging winds. Instability (SBCAPE
~800 joules) may support some marginally severe hail. A low tornado
threat will be present as well.

As storms move eastward, expect them to congeal into a line. For the
northern two-thirds of Oklahoma, storms will be entering a very
unfavorable environment as surface based CAPE falls to almost
nothing. Some modest MUCAPE may continue to support some elevated
storms, but the severe risk will be marginal.

More concerning will be storms moving along the Red River. Surface
base CAPE stays up along this corridor (likely due to the continued
moisture advection). This will allow for a continued QLCS / damaging
wind threat.

Storms are expected to cross the I-35 corridor around daybreak, then
move off into eastern Oklahoma around mid morning, giving way to
clear skies.

South winds will stay gusty through the night, becoming gusty
southwest to west winds after frontal passage. With some decent
850mb westerly flow, we could see some enhancement from downslope
flow / mixing in western Oklahoma as well.

Day

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 139 PM CST Mon Dec 12 2022

A second colder front will arrive Tuesday night, ushering in a
period of cold and dry weather. The upper low that is bringing
Monday night's storms will meander toward the Great Lakes region,
throwing a series of cold, dry waves at us through the end of the
week. High temperatures will mainly be in the 30s and 40s.

This upper level system is forecast to start moving off over the
weekend.

Day

&&

.AVIATION...
(06Z TAFS)
Issued at 1116 PM CST Mon Dec 12 2022

Low ceilings and reduced visibilities will continue ahead of a
line of storms that will move across the area overnight into
Tuesday morning. After the line passes, ceilings and visibilities
are expected to improve with clouds eventually decreasing across
the area. SE winds will also veer to the SW/W after the
storms/Pacific cold front moves across the area. Strong winds and
hail could be possible with some of the storms. The storms/rain is
expected to be out of the area by late Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  51  58  30  47 / 100  40   0   0
Hobart OK         44  58  28  47 /  90   0   0   0
Wichita Falls TX  51  62  34  50 /  90  20   0   0
Gage OK           38  55  24  47 /  90   0   0   0
Ponca City OK     50  58  27  44 /  90  60   0   0
Durant OK         54  65  42  54 /  90 100   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...25
Hazardous weather outlook, Dec 13, 12:07 AM CST, 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1207 AM CST Tue Dec 13 2022

OKZ004>048-050>052-TXZ083>090-131300-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1207 AM CST Tue Dec 13 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms will be possible through the night. Storms
will move from west to east through the night in the form of a
squall line, entering western Oklahoma and western north Texas
around midnight, moving into central portions of Oklahoma before
daybreak, and southeast portions of Oklahoma toward and after
sunrise Tuesday. All hazards will be possible, with damaging wind
gusts of 60 to 80 mph the main concern with the most intense
portion of the squall line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Strong to severe storms will continue to move quickly east across
south central and southeast portions of Oklahoma Tuesday morning
after sunrise. Damaging wind gusts of 60 to 80 mph will be the
main concern, but all severe weather hazards will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Dec 12, 9:05 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Norman OK
905 PM CST Mon Dec 12 2022

OKZ004-130330-
Harper OK-
905 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northwestern Harper
County through 930 PM CST...

At 902 PM CST, Doppler radar was tracking a severe and potentially
tornadic thunderstorm near Knowles, moving northeast at 45 mph. This
storm may move across across far northwest parts of Harper county
over the next 30 to 45 minutes. Although this storm will remain over
mainly rural areas of northwestern Harper County, continue to
monitor for possible warnings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9972 3683 10000 3700 10000
TIME...MOT...LOC 0302Z 227DEG 38KT 3684 10021

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

30
Special weather statement, Dec 12, 11:14 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Norman OK
1114 PM CST Mon Dec 12 2022

OKZ009-010-014-130545-
Woodward OK-Roger Mills OK-Ellis OK-
1114 PM CST Mon Dec 12 2022

...Strong thunderstorms will impact portions of western Ellis,
northwestern Roger Mills and southwestern Woodward Counties through
1145 PM CST...

At 1114 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Fargo to 4 miles southwest of
Arnett to 4 miles northwest of Durham. Movement was northeast at 40
mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward, Shattuck, Arnett, Gage, Fargo and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3603 10000 3621 9994 3653 9960 3651 9925
      3588 9984 3582 10000
TIME...MOT...LOC 0514Z 214DEG 35KT 3628 9958 3607 9980 3589 9999

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Dec 13, 12:07 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Norman OK
1207 AM CST Tue Dec 13 2022

OKZ009-014-021-033-034-130630-
Harmon OK-Roger Mills OK-Beckham OK-Greer OK-Ellis OK-
1207 AM CST Tue Dec 13 2022

...Strong thunderstorms will impact portions of southeastern Ellis,
Roger Mills, northwestern Harmon, northwestern Greer and western
Beckham Counties through 1230 AM CST...

At 1207 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Roll to 3 miles south of Texola to 7 miles
southwest of Dodson. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sayre, Cheyenne, Erick, Reydon, Sweetwater, Strong City, Texola,
Delhi, Vinson, Crawford, Roll, Durham, Madge, Berlin and Dempsey.

This includes Interstate 40 between mile markers 0 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3587 10000 3614 9940 3563 9951 3493 9977
      3476 10000
TIME...MOT...LOC 0607Z 226DEG 49KT 3578 9975 3517 9997 3472 10014

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

30

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

6.2 hours before the tornado, 163 km from the path. December 13, 2022.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 198 joules per kilogram, CIN -16, lifted condensation level 1656 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-12-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 224 square meters per square second, 0 to 6 km bulk shear 86 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
398 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
86 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4
0-3 km lapse rate
8.4 K/km

Open this sounding in Storm Lab

The surface observations

Elk City (ELK), 56 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the touchdown began at 06:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of December 13, 2022

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 134:24 AM CSTEF1Stephens, OK0.350$3,000
December 134:51 AM CSTEF2Grady, OK0.650$75,000
December 135:27 AM CSTEF2McClain, OK4.9300$80,000
December 135:35 AM CSTEF2Eastland, TX11.1355
December 135:46 AM CSTEF0Pottawatomie, OK0.630$5,000
December 135:55 AM CSTEF1Garvin, OK4.2100$5,000
December 136:10 AM CSTEF0Parker, TX1.150
December 136:31 AM CSTEF1Palo Pinto, TX3.7230
December 136:59 AM CSTEF2Wise, TX9.73702
December 137:00 AM CSTEF0Parker, TX0.750
December 137:34 AM CSTEF1Erath, TX0.744
December 137:44 AM CSTEF0Cooke, TX0.4150$30,000
December 138:10 AM CSTEF0Tarrant, TX0.825$50,000
December 138:14 AM CSTEF1Tarrant, TX0.240$1,000
December 138:18 AM CSTEF0Tarrant, TX0.325$1,000
December 138:34 AM CSTEF1Tarrant, TX1.940
December 138:42 AM CSTEF1Tarrant, TX3.11505
December 138:49 AM CSTEF1Tarrant, TX0.8100
December 139:47 AM CSTEF2Collin, TX17.62252
December 1310:12 AM CSTEF1Hunt, TX6.650
December 1310:45 AM CSTEF2Lamar, TX10.2200
December 133:38 PM CSTEF2Panola, TX9.2460$85,000
December 134:36 PM CSTEF2Caddo Parish, LA3.570022$500,000
December 138:23 PM CSTEF3Union Parish, LA9.150014$1.2 million
December 1310:19 PM CSTEF1Franklin Parish, LA11.3300$270,000
December 1310:26 PM CSTEF1Rapides Parish, LA2.7100$40,000
December 1310:31 PM CSTEF1Rapides Parish, LA7.3150$75,000
December 1311:12 PM CSTEF2Sharkey, MS1.12503$1.0 million
December 1311:21 PM CSTEF2Issaquena, MS10.3400$410,000
December 1311:56 PM CSTEF1Humphreys, MS3.1200$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.